Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 161, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2009, 8:38 PM MDT for Deuel County, Nebraska. It was in force for 37 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2009, 8:38 PM MDT (02:38 UTC)
- Expired
- Jun 23, 2009, 9:15 PM MDT
- In force
- 37 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Deuel County, NE
The radar
The North Platte radar (KLNX), 187 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:05 PM MDT | TSTM WND GST 60 | 6 S Chappell, NE | PUBLIC ESTIMATED 60 MILE PER HOUR WIND GUST FROM THUNDERSTORM. |
| Jun 23, 9:05 PM MDT | TSTM WND GST 70 | 6 S Chappell, NE | PUBLIC ESTIMATED 70 MPH WINDS WITH VERY HEAVY RAINFALL. |
| Jun 23, 9:05 PM MDT | HAIL 1.75 | 5 S Chappell, NE | PUBLIC REPORTED GOLFBALL SIZE HAIL SOUTH OF CHAPPELL. |
| Jun 23, 9:15 PM MDT | TSTM WND GST 50 | 8 Ne Chappell, NE | THE PUBLIC ESTIMATED 50 MPH WINDS WITH HEAVY RAINFALL FROM THUNDERSTORM. |
| Jun 23, 9:19 PM MDT | TSTM WND GST 65 | 9 Ne Chappell, NE | PUBLIC ESTIMATED WIND GUSTING IN EXCESS OF 65 MPH DURING THUNDERSTORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:37 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 240238
SVRLBF
NEC049-240315-
/O.NEW.KLBF.SV.W.0161.090624T0238Z-090624T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
838 PM MDT TUE JUN 23 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITY OF CHAPPELL...
* UNTIL 915 PM MDT
* AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 14
MILES SOUTHWEST OF CHAPPELL...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHAPPELL BY 855 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY
MORNING FOR WESTERN NEBRASKA.
&&
LAT...LON 4105 10262 4116 10262 4121 10260 4122 10205
4101 10218 4099 10222 4099 10262 4100 10263
4104 10263
TIME...MOT...LOC 0237Z 204DEG 33KT 4095 10260
$$
TAYLOR1 follow-up statement
000
WWUS53 KLBF 240300
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM MDT TUE JUN 23 2009
NEC049-240315-
/O.CON.KLBF.SV.W.0161.000000T0000Z-090624T0315Z/
DEUEL NE-
900 PM MDT TUE JUN 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR DEUEL COUNTY...
AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM INTERSTATE 80 MILE MARKER 80
TO INTERSTATE 80 MILE MARKER 100...OR ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF CHAPPELL TO JULESBURG...MOVING NORTHEAST AT 40
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
HIGHWAY 30 MILE MARKER 100 AND HIGHWAY 27 MILE MARKER 100 BY 905 PM
MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY
MORNING FOR WESTERN NEBRASKA.
&&
LAT...LON 4105 10262 4116 10262 4121 10260 4122 10205
4101 10218 4099 10222 4099 10262 4100 10263
4104 10263
TIME...MOT...LOC 0300Z 204DEG 33KT 4115 10256 4104 10218
$$
TAYLORWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:49 PM MDT, 6 hours 49 minutes earlier.
Area forecast discussion, Jun 23, 1:49 PM MDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 249 PM CDT TUE JUN 23 2009 .SYNOPSIS... UPPER RIDGE BUILDING FROM SRN PLAINS NWWD INTO THE HIGH PLAINS. AROUND THE PERIPHERY OF THIS RIDGE A GOOD FETCH OF MOISTURE NWD FROM THE CENTRAL PACIFIC...SOON TO BE REINFORCED BY A TAP FROM THE GULF. FURTHER WEST...SERIES OF SHORT WAVE TROFS LOCATED FROM THE NRN PACIFIC INTO THE PAC NW....WITH LOW WAVE TROF APPROACHING THE SRN CALI COAST. THIS SETS THE NRN ROCKIES THROUGH THE NRN HIGH PLAINS IN A REGION OF CONFLUENCE ALOFT. CLOSER TO HOME...M70S DEW POINTS HAVE BEEN POOLING N OF A OLD OUTFLOW BNDRY/WARM FRONT. REMAINING CONVECTION ASSOCIATED WITH EARLIER NRN PLAINS SHORT WAVE WANING...THOUGH MID LEVEL CONVECTIVE AC LINGERS. TEMPS IN THE NRN ZONES HAVE BEEN HELD DOWN DUE TO CLOUD COVER...BUT FURTHER S HIGH MOISTURE IN THE LOW LEVELS INHIBITS FULL POTENTIAL AS WELL. && .SHORT TERM (TONIGHT THROUGH THURSDAY)... RUC SEEMS TO HAVE THE BEST HANDLE ON THE NEAR TERM SITUATION WHICH HAS BEEN MUDDIED BY EARLIER CONVECTION. NAM MOVED BNDRY NWD A LITTLE TOO FAST...WHILE RUC EVENUALLY DEVELOPS CONVECTION ALONG IT...WITH NEW DEVELOPMENT PROP WWD ALONG THE BNDRY. 18Z LBF SOUNDING SHOWS A DECENT CAP LEFT TO ERRODE...BUT ONCE IT DOES SHOULD BE RAPID DEVELOPMENT. RUC BUFKIT PROFILE WOULD SUGGEST SPLITTING INITIAL CELLS BY LATE AFTERNOON WITH RIGHT MOVERS DOMINATING. SLIGHT BACKING IN THE MID LEVELS EVIDENT IN 18Z LBF SOUNDING WOULD CONFIRM THIS...AND ALTHOUGH RIGHT MOVERS WOULD DOMINATE...LEFT MOVERS COULD REMAIN STRONG FOR A SHORT TIME. ALSO OF CONCERN WOULD BE HIGH PW VALUES NEARING 2 STD DEV ABOVE THE MEAN FOR JUNE. STORM MOTION SHOULD HELP THINGS MOVE ALONG BUT IF TRAINING OCCURS THERE COULD BE PROBLEMS. THOUGH DRY MID LEVELS EXIST SOMEWHAT...NOT SURE THAT THERE WOULD BE A CONCENTRATED COLD POOL TO SHOVE THE BNDRY TOO FAR SWD AND MODELS TENDS TO LEAVE IT IN THERE AREA AS IT GETS REINFORCED BY ANOTHER FRONT MOVING INTO THE NRN PLAINS. LOW LEVEL MOISTURE VALUES REMAIN ELEVATED INTO TOMORROW AS WELL WHICH YIELDS SB CAPE >3K J/KG. BUFKIT PROFILES WOULD SUGGEST HIGH BASED CONVECTION S OF I-80 INITIALLY...THOUGH THIS WILL BE BASED ON BNDRY POSITION. ZONAL FLOW ALOFT WILL MAKE TIMING ISSUES TOUGH TOO...THOUGH HAVE LEANED TWD TYPICAL DIURNAL TRENDS. AS UPPER HIGH BUILDS NWWD...SRLY LOW LEVEL FLOW WILL WASH OUT THE FRONT ON THU. LEE TROF SHOULD BE MOST PRONOUNCED THOUGH IN THE NRN HIGH PLAINS...SO NWRN CWA COULD GET RESIDUAL TSRA DEVELOPMENT BY LATE AFTERNOON THERE...SO HAVE LEFT SLGHT POPS FOR THAT. TEPMS HAVE GENERALLY BEEN BELOW GUIDANCE THE LAST FEW DAYS DUE IN PART TO WET GROUND AND CONVECTIVE REMNANTS. WILL KEEP AOB GUIDANCE AS WELL IN THE NEAR TERM FOR MAXES...AND NEAR GUIDANCE FOR MINS. .LONG TERM (FRIDAY THROUGH TUESDAY)... LONGER TERM FCST WAS DESIGNED WITH THE ECMWF AS A BACKGROUND. HAVE LIKED THE CONSISTENCY OF THE ECMWF WHICH SHOWS A HIGHER AMPLIFICATION OF FEATURES TWD THE END OF THE PERIOD. THIS WILL MEAN THE UPPER RIDGE OVER MIDDLE PART OF THE COUNTRY WILL PERIODICALLY GET FLATTENED AND PUT THE LBF CWA IN OR NEAR THE MORE ACTIVE NRN BRANCH OF THE WESTERLIES. END RESULT WILL CONTINUE TO BE AN ACTIVE PERIOD FOR TSRA DEVELOPMENT INTO THE WEEKEND...WITH TEMPS AT OR SLIGHTLY ABOVE AVE...AND GUIDANCE SEEMS TO HAVE THIS HANDLED OK. && .AVIATION... OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL THE NEXT 24 HOURS FOR KLBF AND KVTN. HOWEVER...THERE WILL BE SCATTERED THUNDERSTORMS WITH HEAVY RAIN...HAIL..AND WIND GUSTS ESPECIALLY FROM 22Z-02Z FOR KLBF...AND FROM 06Z-10Z FOR KVTN. HEAVY RAINS MAY BRING VISIBILITIES DOWN TO AROUND 1 MILE AND WINDS MAY GUST TO 60 MPH IN THE THUNDERSTORMS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...JWS AVIATION...DDB
Hazardous weather outlook, Jun 23, 3:13 PM MDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 413 PM CDT TUE JUN 23 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-242115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 413 PM CDT TUE JUN 23 2009 /313 PM MDT TUE JUN 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE WILL AID THUNDERSTORM DEVELOPMENT TONIGHT. THE STORMS ARE EXPECTED TO DEVELOP ALONG A WEAK FRONT EXTENDING FROM CUSTER COUNTY...TO NORTH PLATTE...TO IMPERIAL EARLY AND THEN SHIFT SLOWLY NORTH INTO THE CENTRAL SANDHILLS OVERNIGHT. THE MAIN WEATHER THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. HOWEVER...NEAR THE FRONT AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN ANCHORED ACROSS THE SOUTHERN PLAINS THROUGH THE WEEKEND...WITH MULTIPLE UPPER LEVEL DISTURBANCES TO CROSS THE STATE FROM WEST TO EAST. ALSO THE STALLED BOUNDARY IS EXPECTED TO MEANDER ACROSS THE REGION WEDNESDAY AND THURSDAY WITH A REINFORCING COLD FRONT TO STALL ACROSS THE CENTRAL PLAINS FOR THE WEEKEND. THIS WILL KEEP WESTERN AND NORTH CENTRAL NEBRASKA IN AN ACTIVE THUNDERSTORM PATTERN. WHILE AFTERNOON TEMPERATURES WILL STRETCH AT TIMES TO AROUND 90...THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH EACH PASSING DISTURBANCE. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER... ALONG ANY BOUNDARY...ISOLATED TORNADOES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE DDB
In the hours before
Local storm report, Jun 23, 6:44 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
744 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TORNADO 6 N STAPLETON 41.57N 100.51W
06/23/2009 LOGAN NE FIRE DEPT/RESCUE
STAPLETON FIRE DEPARTMENT REPORTED A TORNADO.
&&
SJACOBSLocal storm report, Jun 23, 6:48 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
748 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TORNADO 8 NE GANDY 41.55N 100.35W
06/23/2009 LOGAN NE FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTED THE TORNADO WAS 1/4 MILE WIDE.
&&
SJACOBSLocal storm report, Jun 23, 6:53 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
753 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TORNADO 5 NE GANDY 41.52N 100.39W
06/23/2009 LOGAN NE FIRE DEPT/RESCUE
THE TORNADO WAS ESTIMATED TO BE 1/2 MILE WIDE.
&&
SJACOBSLocal storm report, Jun 23, 7:04 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
804 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM FUNNEL CLOUD 4 W ARNOLD 41.42N 100.27W
06/23/2009 LOGAN NE STORM CHASER
&&
SJACOBSLocal storm report, Jun 23, 7:11 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TORNADO 9 ESE STAPLETON 41.43N 100.35W
06/23/2009 LOGAN NE STORM CHASER
&&
SJACOBSLocal storm report, Jun 23, 7:59 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
859 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TORNADO 7 S ARNOLD 41.32N 100.19W
06/23/2009 CUSTER NE PUBLIC
PUBLIC REPORT OF A TORNADO ABOUT 7 MILES SOUTH OF ARNOLD.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:05 PM MDT | Tornado Warning | LBF | Logan | 40 min |
| Jun 23, 6:43 PM MDT | Tornado Warning | LBF | Custer, Lincoln, Logan | 47 min |
| Jun 23, 7:25 PM MDT | Tornado Warning | LBF | Custer, Lincoln, Logan | 50 min |
| Jun 23, 8:14 PM MDT | Tornado Warning | LBF | Custer | 31 min |
| Jun 23, 8:44 PM MDT | Flash Flood Warning | LBF | Custer, Lincoln, Logan | 3 hr |
| Jun 23, 8:46 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 29 min |
| Jun 23, 8:58 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 62 min |
| Jun 23, 9:16 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 29 min |
| Jun 23, 9:16 PM MDT | Severe Thunderstorm Warning | LBF | Grant | 28 min |
| Jun 23, 9:51 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden | 24 min |
| Jun 23, 9:59 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.